Summary Tacrine, a centrally acting, reversible acetylcholinesterase inhibitor, is effective in the treatment of Alzheimer’s disease. However, a major adverse effect of the drug is hepatotoxicity, which affects about one-half of patients treated. The pathogenic mechanisms of this hepatotoxicity are poorly understood, but probably involve reactive metabolites. The liver injury is predominantly that of hepatocellular necrosis, and manifests as an increase in serum alanine aminotransferase (ALT) levels; 25 and 2% of patients will experience ALT levels greater than 3 times and 20 times the upper limit of the normal range, respectively. Although hepatotoxicity is generally asymptomatic and has not led to death, severe reactions have been reported, and careful monitoring of ALT levels is mandatory in all patients, especially during initiation of therapy and following dose escalation. An ALT level exceeding 3 times the upper limit of the normal range should prompt withdrawal of the drug. Following cessation of tacrine, ALT levels generally decrease rapidly and usually normalise within 6 weeks. Rechallenge can be safely attempted once ALT levels are near normal, except in patients whose ALT levels were markedly increased or in whom a moderate increase of ALT levels was associated with features of hypersensitivity (e.g. rash, fever, eosinophilia). Approximately 90% of those patients rechallenged with tacrine will tolerate the drug and continue with therapy on a long term basis. Minimisation of morbidity and maximisation of the number of patients treated in the long term can be achieved by following sensible guidelines and by the early recognition of danger signs.